Ohio, 2011

Hail and Damaging Winds in Ohio, June 7, 2011

June 7, 2011 · NWS RLX · 8 events in 5 counties and zones

Morning showers and thunderstorms in northern Ohio dropped south into southeast Ohio during the afternoon. Strong heating helped increase buoyancy during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Morning showers and thunderstorms in northern Ohio dropped south into southeast Ohio during the afternoon. Strong heating helped increase buoyancy during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 7, 9:01 AM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 7, 9:01 AM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1001 AM EDT TUE JUN 7 2011

.SYNOPSIS...
A MOISTURE STARVED WARM FRONT PUSHES NORTHEAST TODAY. HOT SUMMER
LIKE HIGH PRESSURE WILL BE IN CHARGE WEDNESDAY AND WEDNESDAY
NIGHT. COOL FRONT BRINGS STORM CHANCES THURSDAY INTO SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
CLOSELY WATCHING MCS SINKING SOUTH ACROSS EASTERN OH/WESTERN PA.
FEELING IS THAT IT WILL WEAKEN WITH TIME AS H500 RIDGING CONTINUES
TO BUILD IN.  HOWEVER...WITH OUTFLOW BOUNDARY LIKELY TO CONTINUE ON
SOUTH FROM SYSTEM...STORMS COULD FIRE IN OUR NORTHERN COUNTIES AS
AIRMASS WILL BE PRIMED WITH HIGH CAPE AND DECENT PWAT.  THINK
SOUTHEAST OHIO HAS BEST CHANCES AND PUT A SMALL AREA OF LIKELY POPS
HERE...RINGED TO THE SOUTH AND EAST WITH CHANCE POPS.  CANNOT RULE
OUT SEVERE STORMS WHERE THEY DO FIRE. ONLY TWEAKED TEMPERATURES.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
HIGH PRESSURE...AT THE SURFACE AND ALOFT...SHOULD PREVAIL ACROSS THE
REGION WEDNESDAY. SOME OF THE MODELS CONTINUE TO GENERATE AFTERNOON
CONVECTION OVER THE MOUNTAINS WEDNESDAY...BUT MODEL SOUNDINGS HAVE
LOTS OF DRY AIR ALOFT...WHICH SHOULD PRECLUDE THE DEVELOPMENT OF ANY
CONVECTION.  BECAUSE OF THIS...BUMPED POPS UP...BUT WILL STILL LEAVE
REGION DRY FOR NOW.

MODELS ALSO CONTINUE TO INDICATE UPPER HIGH WILL BE SUPPRESSED TO
THE SOUTH...WHICH WILL ALLOW A COLD FRONT TO APPROACH FROM THE
NORTHWEST.  LATEST GUIDANCE SUGGESTS FRONT WILL BE LOCATED EITHER
JUST TO OUR NORTH...OR POSSIBLY INTO OUR NORTHERN COUNTIES LATE
THURSDAY NIGHT.

THE COMBINATION OF THE FRONT...AND ASSORTED MID-LEVEL SHORTWAVES
SHOULD RESULT IN INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS
THURSDAY...WITH THE CHANCES CONTINUING THROUGH THURSDAY NIGHT.

WITH HIGH PRESSURE IN CHARGE ON WEDNESDAY...FEEL TEMPERATURES WILL
BE HOT.  PREVIOUS FORECAST FOR HIGHS IS QUITE CLOSE TO THE MET
NUMBERS....AND ONLY A DEGREE OR TWO BELOW THE WARMER MAV NUMBERS.
SO HAVE GENERALLY LEFT FORECAST ALONE...WITH SOME MINOR TWEAKS.

CLOUDS AND PRECIPITATION CHANCES SHOULD RESULT IN LOWER TEMPS ON
THURSDAY...ESPECIALLY ACROSS THE NORTH.  PREVIOUS FORECAST REFLECTS
THE LATEST GUIDANCE AND WAS GENERALLY LEFT ALONE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
THE SEE SAW BATTLE CONTINUES...WITH THE UPPER LEVEL HIGH PRESSURE
GETTING SUPPRESSED SOUTHWARD AGAIN. THIS ALLOWS A COOL FRONT
TO DROP SOUTH FROM THE GREAT LAKES THURSDAY AND THURSDAY NIGHT.
ONLY MINOR TIMING DIFFERENCES AMONG THE MODELS WITH COOL FRONT
SAGGING SOUTH INTO THE NORTHERN PART OF OUR AREA BY FRIDAY
MORNING...THEN STALLING FRIDAY INTO MUCH OF SATURDAY ACROSS THE
NORTHERN PORTION OF THE AREA. LOOKS TO BE A GOOD CHANCE FOR
OCCASIONAL SHOWERS AND THUNDERSTORMS FROM LATE THURSDAY THROUGH
SATURDAY...AS A SERIES OF UPPER DISTURBANCES RIDE ALONG THE NEARLY
STATIONARY WEST TO EAST BOUNDARY. THIS PLACES THE NORTHERN HALF OF
THE AREA IN THE BEST CHANCES FOR CONVECTION. LOOK FOR COOLER
CONDITIONS SIMPLY DUE TO ALL THE CLOUDS AND CONVECTION...ESPECIALLY
NORTH...WITH HIGHS MAINLY IN THE 80S.

THE FRONT THEN GETS PUSHED SOUTH BY SUNDAY AS THE NORTHERN STREAM
TAKES ANOTHER STEP SOUTHWARD. COOLER AND DRIER AIR IS EXPECTED FOR
SUNDAY AND MONDAY...WITH NEAR NORMAL TEMPERATURES.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
HAZE/FOGGY CONDITIONS CAN BE EXPECTED OVERNIGHT WITH CALM WINDS. ANY
RESTRICTIONS WILL BURN OFF BY MID MORNING...ALLOWING FOR VFR
CONDITIONS TODAY. SOME FOG/HAZE COULD REFORM AGAIN TUESDAY NIGHT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM TONIGHT...HIGH TUESDAY.

ALTERNATE SCENARIOS: FOG TIMING AND DENSITY MAY VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              TUE 06/07/11
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  M    M    L    L    L    L    L    M    H    H    H    H
HTS CONSISTENCY  M    L    L    L    L    L    L    M    H    H    H    H
BKW CONSISTENCY  H    M    M    M    M    M    M    H    H    H    H    H
EKN CONSISTENCY  L    L    L    L    L    L    L    M    H    H    H    H
PKB CONSISTENCY  L    L    L    L    L    L    L    M    H    H    H    H
CKB CONSISTENCY  H    M    M    L    L    L    L    M    H    H    H    H

AFTER 12Z WEDNESDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH/RPY
NEAR TERM...CL
SHORT TERM...JSH
LONG TERM...JMV
AVIATION...RPY
Hazardous weather outlook, Jun 7, 1:46 AM EST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
246 AM EDT TUE JUN 7 2011

KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>008-013>018-024>029-
033>038-046-080700-
GREENUP-CARTER-BOYD-LAWRENCE-JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-
BUCHANAN-WAYNE-CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-
246 AM EDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-WVZ009>011-019-020-030>032-039-040-047-080700-
PERRY-MORGAN-ATHENS-WASHINGTON-WOOD-PLEASANTS-TYLER-RITCHIE-
DODDRIDGE-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-RANDOLPH-
246 AM EDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LARGE HAIL AND
DAMAGING WINDS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 7, 10:06 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1106 AM EDT TUE JUN 7 2011

OHZ066-067-075-076-083>086-WVZ007>011-016>020-027>032-037>040-047-
071900-
ATHENS OH-BARBOUR WV-BRAXTON WV-CALHOUN WV-CLAY WV-DODDRIDGE WV-
GALLIA OH-GILMER WV-HARRISON WV-JACKSON WV-JACKSON OH-LEWIS WV-
MASON WV-MEIGS OH-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WEBSTER WV-WIRT WV-WOOD WV-
1106 AM EDT TUE JUN 7 2011

...A STRONG THUNDERSTORM WILL AFFECT ATHENS...BARBOUR...BRAXTON...
CALHOUN...DODDRIDGE...EXTREME NORTH CENTRAL NICHOLAS...GILMER...
HARRISON...JACKSON...LEWIS...MEIGS...MORGAN...NORTH CENTRAL
RANDOLPH...NORTHEASTERN CLAY...NORTHEASTERN GALLIA...NORTHEASTERN
JACKSON...NORTHERN MASON...NORTHWESTERN WEBSTER...PERRY...
PLEASANTS...RITCHIE...ROANE...TAYLOR...TYLER...UPSHUR...VINTON...
WASHINGTON...WIRT AND WOOD COUNTIES...

AT 1100 AM EDT...A COMPLEX OF STRONG THUNDERSTORMS WILL BE MOVING
THROUGH THE REGION EARLY THIS AFTERNOON. THESE STORMS WERE MOVING
SOUTH AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM
COMPLEX. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY
IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 1 AND 17 IN OHIO...AND BETWEEN MILE MARKERS 123 AND 186 IN
WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 27 AND 129.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROAD...ROUTE 50 BETWEEN
MILE MARKERS 1 AND 82 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3992 8218 3978 8207 3976 8164 3959 8158
      3965 8147 3955 8103 3960 8084 3945 8061
      3940 8014 3921 7981 3907 7977 3850 8069
      3864 8171 3923 8277 3934 8276 3948 8217
      3955 8217 3960 8239 3991 8247 3993 8236

21

The radar

The Charleston,WV radar (KRLX), 126 km away, was scanning. The volume nearest the first event began at 16:38 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 7, 11:38 AM EST
Where
Washington County, 0.3 mi NW of Marietta
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.423, -81.454

A few trees were blown down along 6th street.

Thunderstorm Wind, Washington

When
June 7, 12:18 PM EST
Where
Washington County, Belpre
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.280, -81.570

A few trees were blown down or uprooted.

Hail, Perry

When
June 7, 12:36 PM EST
Where
Perry County, Thornville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.900, -82.420

Hail, Gallia

When
June 7, 2:11 PM EST
Where
Gallia County, Thurman
Measured
0.88 in hail
Reported by
Public
Coordinates
38.900, -82.450

Hail, Jackson

When
June 7, 2:17 PM EST
Where
Jackson County, Coalton
Measured
0.75 in hail
Reported by
Public
Coordinates
39.120, -82.600

Thunderstorm Wind, Jackson

When
June 7, 2:24 PM EST
Where
Jackson County, Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.050, -82.630

Several trees were blown down in town.

Hail, Lawrence

When
June 7, 2:50 PM EST
Where
Lawrence County, Ironton
Measured
1 in hail
Reported by
Public
Coordinates
38.530, -82.670

Hail, Lawrence

When
June 7, 3:00 PM EST
Where
Lawrence County, Ironton
Measured
0.88 in hail
Reported by
Public
Coordinates
38.530, -82.670

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309361, 309362, 309366, 309364, 309356, 309357, 309367, 309369.